MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRI TS FEMUR SZ4 RIGHT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRI TS FEMUR SZ4 RIGHT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5512-F-402
Medical Device Problem Codes Degraded (1153); Fracture (1260); Loss of Osseointegration (2408)
Health Effect - Clinical Codes Fall (1848); Pain (1994); Ambulation or Postural Difficulties (2544); Inadequate Osseointegration (2646); Metal Related Pathology (4530)
Date of Event 04/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reported event an event regarding crack/fracture involving a triathlon femoral component was reported.The event was confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: adverse event identified: failure of a femora implant-stem construct at the threaded junction leading to complex revision surgery.Plus, multiple revision surgeries for femoral loosening and patellar mal-tracking without obvious or stated etiology.Hazards: failure of the femoral component-stem construct at the threaded junction.Conclusion of assessment: there were revision surgeries for femoral loosening and patellar mal-tracking but the work-up and etiology for these were not clear.The last revision was result of a failure of the femoral component-stem construct at the threaded junction.The likely cause of the failure was micromotion at the threaded junction led to wear and material fatigue.To determine the mode of failure additional materials would be required as well as evaluation of the explant.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock on with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was revised that the patient's knee was revised due to a broken stem.Clinician review of provided records confirmed that failure of a femora implant-stem construct at the threaded junction leading to complex revision surgery.The likely cause of the failure was micro-motion at the threaded junction led to wear and material fatigue.However, the exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device is needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported that the patient's right knee was revised due to a broken stem.A 100mm x 15mm triathlon stem and size 4 femoral component were revised.Update per medical review: adverse event identified: failure of a femora implant-stem construct at the threaded junction leading to complex revision surgery.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture, wear/metallosis, and loosening involving a triathlon femoral component was reported.The events were confirmed via clinician review of the provided medical records.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant indicated: "conclusion/assessment: the records were not entirely complete, and no dated or sequential radiographs were provided for review.The patient had a primary knee performed and just over 6 months later had an arthroscopy for the it band and patellar tilt.The records gapped until 2012, when after having pain, the patient had a revision for a loose femur.She did well initially, but 1 ½ years later was seen for pain and instability and ultimately underwent an arthroscopy after an aspiration showed metal stained fluid.She then underwent revision of the femur, and it was found that she had broken the femoral stem at the junction with the threads.It was commented that the failure could represent corrosion.The revision became infected and she underwent a wash out and polyethylene exchange 6 months later.No records were provided for the later claims of another extensor mechanism disruption and revision and/or two stage revision thereafter.No additional materials were presented for review.Event confirmation: two arthroscopy procedures can be confirmed.A revision for a loose femur can be confirmed.A second revision for a loose femur and fracture of a femoral stem can be confirmed.The reason for the stem fracture cannot be confirmed.The two staged revision to competitor components cannot be confirmed.Root cause: the root cause for arthroscopy #1 was anterior knee pain, it band tendonitis and patellar tilt.The cause of the first femoral revision was loosening but a root cause cannot be attributed.The root cause of the second arthroscopy was pain and swelling and presence of metallic debris in aspirated fluid.The root cause of the metal stained fluid was motion at a fractured femoral stem.The root cause of the second revision was femoral loosening and a fractured femoral stem.The root cause of the stem fracture cannot be determined.The root cause of the last procedure, wash out and polyethylene revision, was infection.The root cause of the two stage revision which was not documented would presumed to be infection." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was revised that the patient was revised due to a broken femoral stem as well as metallosis generating from the threaded junction of the stem and femoral component.Loosening of the femoral component was also reported.Clinician review of the provided medical records confirmed fracture of the femoral stem, wear/metallosis (metallic debris), and femoral loosening; however, the root cause could not be determined from the information provided.Further information such as return of the device is needed to complete the investigation for determining root cause.This patient has a long history of prior revisions and medical interventions in addition to a bmi in the morbidly obese range and elevated a1c.It was further reported that the patient had fallen prior to this revision.These patient factors may have contributed to the reported fracture and loosening events.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported that the patient's right knee was revised due to a broken stem.A 100mm x 15mm triathlon stem and size 4 femoral component were revised.Update per medical review:adverse event identified: failure of a femora implant-stem construct at the threaded junction leading to complex revision surgery.

Brand Name
TRI TS FEMUR SZ4 RIGHT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12127873
Report Number0002249697-2021-01149
Device Sequence Number19690101
Product Code MBH
UDI-Device Identifier07613327026085
UDI-Public07613327026085
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2017
Device Model Number5512-F-402
Device Catalogue Number5512-F-402
Device Lot NumberGLRR
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/14/2021
Supplement Date Received by Manufacturer10/04/2023
Initial Report FDA Received Date07/07/2021
Supplement Report FDA Received Date10/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/23/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite